Alert archive / California / Flash Flood Warnings in 1996
Flash Flood Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 9, 1996, 4:13 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1996, 4:13 PM PDT (23:13 UTC)
- Expired
- Sep 9, 1996, 6:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -736 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 092317 FFWSAN CAC073-100115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 413 PM PDT MON SEP 9 1996 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 615 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...EAST CENTRAL SAN DIEGO COUNTY DOPPLER RADAR INDICATED A STRONG THUNDERSOTORM WITH HEAVY RAIN WAS OCCURRING ABOUT FIVE MILES NORTHEAST OF AGUA CALIENTE. RADAR ESTIMATES SHOWED ABOUT 2 INCHES OF RAIN HAS FALLEN IN ONE HOUR. THE THUNDERSTORM WAS OVER THE VALLECITO MOUNTAINS AND IT WAS ALMOST STATIONARY OR MOVING SLIGHTLY TO THE SOUTH. THE MAIN DRY WASHES AFFECTED ARE FISH CREEK... ALMA CREEK AND HARPER CANYON. THE THUNDERSTORM AND FLASH FLOODING IS EXPECTED TO DECREASE WITHIN TWO HOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. WHITLOW/DANDREA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:22 PM PDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 9, 1:22 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT MON SEP 09 1996 MT CLOUDS NOT BUILDING AS QUICKLY TODAY. COULD BE DUE TO A WARMER...DRIER NKX SOUNDING THIS MORNING. THE INVERSION AT 9K FT IS SIGNIFICANT. BUT LATEST AVN STILL BRINGS MOIST ADVECTION AT 700 MB THIS PM...AND ONCE CAP IS BROKEN...COULD SEE ISOLATED STRONG TSTRMS. AVN SHOWS DRY ADVECTION FROM SOUTH AND SOUTHWEST TUE PM AS FLOW AROUND 500 MB HIGH DRAGS MOISTURE TOWARDS VEGAS...AND GENERATES SUBSIDENCE OVER SCALIF. SO INCLINED END MT TSTRM CHANCE AFTER TODAY. 72 HR INDICATES THE PACIFIC TROF IS FOR REAL AND WILL BRING COOLING AS EARLY AS WED...582 VBG. SAN UU 070/080 069/078 069 140000 SGX UU 064/085 063/084 064 140000 RAL UU 063/098 063/096 063 140000 L35 BB 045/075 044/073 045 143000 PSP BB 077/106 076/105 075 143000 MACKECHNIE
In the hours before
Special weather statement, Sep 9, 1:45 PM PDT, 2 hours 28 minutes before
CAZ013-018-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 145 PM PDT MON SEP 9 1996 ...AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS... THE 130 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS OVER THE MOUNTAINS ABOUT 10 MILES SOUTHEAST OF BOULEVARD NEAR THE MEXICAN BORDER. THERE WAS ALSO A THUNDERSTORM NEAR MOUNT LAGUNA. THE STORMS ARE MOVING NORTHEAST AT ABOUT 10 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER IN THE AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SMALL
Special weather statement, Sep 9, 3:34 PM PDT, 39 minutes before
CAZ013-018-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 330 PM PDT MON SEP 9 1996 ...THUNDERSTORMS IN THE MOUNTAINS AND DESERTS... THE 330 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS WERE MOVING EAST AND INTO THE DESERTS WITH THE MAIN THUNDERSTORMS NEAR BORREGO SPRINGS AND OCOTILLO WELLS. THERE WERE STILL SOME THUNDERSTORMS OVER THE MOUNTAINS. STRONGER THUNDERSTORMS WERE SOUTH OF THE BORDER OVER THE NORTHERN BAJA MOUNTAINS AND CURRENTLY THEY WERE NOT A THREAT TO MOVE INTO THE AREA. THE THUNDERSTORMS ARE EXPECTED TO DIE OUT BEFORE SUNSET. WHITLOW
Nearby
Flash Flood Warnings in California, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.